3

I was investigating finasteride as a treatment to male hair loss, when I came across the following study showing a 1.4% chance of getting erectile dysfunction (ED) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5346286/

You can see the average length that males suffered ED was around 3 years after discontinuing the drug.

Based on the current available research is it reasonable to assume that taking finasteride comes with a 1% risk of suffering from ED for a median average of 3 years?

3

There have been a couple of studies, including the one you cite, that link finasteride with persistent erectile dysfunction. (Bear in mind that the rates of PED reported in these studies are actually quite low, and it is possible that they are due to other factors.)

There is also a meta-data analysis of the clinical trials for finasteride claiming that none of the trial reports provided adequate information about the severity, frequency or reversibility of sexual adverse effects.

Based on the currently available research, there is (in my opinion) cause for concern, but I would not conclude that there is an established causative link between finasteride and persistent erectile dysfunction.


Citations

Persistent erectile dysfunction in men exposed to the 5α-reductase inhibitors, finasteride, or dutasteride

Persistent Sexual Dysfunction with Finasteride 1 mg Taken for Hair Loss

Sexual Dysfunction Inadequately Reported In Hair Loss Drug Trials For Men

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.